Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Topeka, KS

May 31, 2017Douglas County, Franklin County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 31, 2017, 12:10 PM CDT for Douglas County, Franklin County, Osage County, Kansas. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 12:10 PM CDT (17:10 UTC)
Expired
May 31, 2017, 12:45 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Douglas County, KS, Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:16 PM CDTHAIL 1.752 Wnw Carbondale, KSHAIL LASTED FOR THREE MINUTES.
May 31, 12:16 PM CDTHAIL 1.752 Wnw Carbondale, KSHAIL LASTED FOR THREE MINUTES. THE DURATION OF THE HAIL EVENT WAS 3 MINUTES.
May 31, 12:25 PM CDTHAIL 1.25Carbondale, KS
May 31, 12:32 PM CDTHAIL 1Overbrook, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 5.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS53 KTOP 311710
SVRTOP
KSC045-059-139-311745-
/O.NEW.KTOP.SV.W.0072.170531T1710Z-170531T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1210 PM CDT WED MAY 31 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Franklin County in east central Kansas...
  Southwestern Douglas County in east central Kansas...
  Northeastern Osage County in east central Kansas...

* Until 1245 PM CDT

* At 1209 PM CDT, a severe thunderstorm was located near Scranton,
  moving east at 25 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Carbondale, Overbrook and Scranton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3864 9548 3880 9583 3887 9578 3887 9564
      3881 9539
TIME...MOT...LOC 1709Z 288DEG 22KT 3883 9575 

HAIL...1.75IN
WIND...<50MPH
 
$$

Hennecke
2 follow-up statements
197 
WWUS53 KTOP 311718
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1218 PM CDT WED MAY 31 2017

KSC045-059-139-311745-
/O.CON.KTOP.SV.W.0072.000000T0000Z-170531T1745Z/
Franklin-Douglas-Osage-
1218 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHWESTERN FRANKLIN...SOUTHWESTERN DOUGLAS AND NORTHEASTERN
OSAGE COUNTIES...

At 1217 PM CDT, a severe thunderstorm was located over Carbondale,
moving east at 25 mph.

HAZARD...Golf ball size hail. 

SOURCE...Trained weather spotters. At 1217 pm golfball size hail was 
         reported 3 miles west of Carbondale.  

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Carbondale, Overbrook and Scranton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 9577 3887 9572 3887 9564 3881 9539
      3864 9548
TIME...MOT...LOC 1717Z 288DEG 22KT 3881 9569 

HAIL...1.75IN
WIND...<50MPH
 
$$

Hennecke
223 
WWUS53 KTOP 311745
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1245 PM CDT WED MAY 31 2017

KSC045-059-139-311754-
/O.EXP.KTOP.SV.W.0072.000000T0000Z-170531T1745Z/
Franklin-Douglas-Osage-
1245 PM CDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN...
SOUTHWESTERN DOUGLAS AND NORTHEASTERN OSAGE COUNTIES WILL EXPIRE AT
1245 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.

LAT...LON 3877 9577 3887 9572 3887 9564 3881 9539
      3864 9548
TIME...MOT...LOC 1744Z 288DEG 22KT 3876 9550 

$$

Hennecke

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:27 AM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, May 31, 6:27 AM CDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
627 AM CDT Wed May 31 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Wed May 31 2017

The main focus for today will be the potential for strong to severe
storms this afternoon and evening.  Early this morning, a surface
front was located across northeast Kansas generally oriented from
east to west.  A few scattered storms driven by the mean flow moved
southeast across the area.  Additional storm development in Nebraska
is expected to stream southeast into north central Kansas and
continue to move east through the morning staying generally north of
I-70.  Main focus for any severe storms this afternoon will be the
aforementioned surface front which is expected to be located across
central Kansas just south of I-70.  Models tend to break the cap in
the early to mid afternoon with dewpoints in the low 60s and
sufficient CAPE around 1500 J/kg. Effective shear of 35-40 knots
will also be in place promoting rotating updrafts and possibly
supercells, especially with any discrete storms that form initially.
 Large hail will be possible with any rotating storms.  An isolated
tornado can also not be ruled out near the surface boundary during
the afternoon.  Storms may congeal as time goes on, and with steep
low level lapse rates and higher LCLs, damaging winds will be
possible during the afternoon and into the evening.  Another round
of storms is expected to develop late tonight as the low level jet
ramps up in conjunction with another subtle impulse in the mean mid-
level flow.  Shear will still be near 30 knots overnight and storms
may form into a complex and be capable of strong winds and hail. The
bulk of this precipitation is expected to stay in very far northeast
Kansas.  As for temperatures, highs today will range from the upper
70s to low 80s, with lows tonight warmer than previous nights in the
low 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM CDT Wed May 31 2017

By Thursday heights rise with weak upper ridging forecast to build
across the area. Any low level boundaries should also mix
north out of the area so precip chcs should trend downward
Thursday and Thu night. By Friday the region will become
influenced by a weak subtropical upper wave that is forecast to
drift across the area. Expect only sct at best diurnal convection
given lack of any boundaries in the area so will keep precip chcs
modest until later Friday night into Saturday when another cold
front will slide into the area. The timing of this front is
uncertain especially later Saturday when the ECMWF shows mainly
dry conds while the GFS has widespread precip so stay tuned as the
forecast for Sat may change. Dry weather should then occur Sunday
into early next week as a large upper low deepens across the Great
Lakes and forces cool high pressure southward through the Plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 617 AM CDT Wed May 31 2017

Overall, VFR conditions are expected throughout the period. There
is a chance for thunderstorms this afternoon with the best chances
for storms near terminals between 20-23Z. Exact location of
development of these storms have only warranted VCTS mentioned at
this time. There is another chance for storms overnight, but left
this mention out of the TAF due to low confidence in timing and
location.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Omitt
AVIATION...Heller
Hazardous weather outlook, May 31, 3:55 AM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
355 AM CDT Wed May 31 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-010900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
355 AM CDT Wed May 31 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered t-storms will develop this afternoon mainly south of
I-70. The main hazards with the storms will be large hail and
damaging winds although an isolated brief tornado cannot be ruled
out.

The main risk for severe storms today should occur between 2pm and
7pm. More storms are expected to develop later tonight and a few
of those could also produce hail and gusty winds along with
locally heavy rains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

T-storms will be possible across the area Friday night through
Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2pm mainly south of I-70.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 31, 10:22 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
1022 AM CDT WED MAY 31 2017

KSZ022-036-038-311545-
Wabaunsee-Geary-Riley-
1022 AM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GEARY...SOUTHEASTERN
RILEY AND WEST CENTRAL WABAUNSEE COUNTIES UNTIL 1045 AM CDT...

At 1021 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Volland, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Alta Vista and Volland.

This includes Interstate 70 between mile markers 312 and 321.

LAT...LON 3903 9663 3913 9649 3897 9625 3884 9646
TIME...MOT...LOC 1521Z 319DEG 19KT 3903 9653

Hennecke
Special weather statement, May 31, 10:46 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
1046 AM CDT WED MAY 31 2017

KSZ038-311615-
Wabaunsee-
1046 AM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WABAUNSEE COUNTY UNTIL
1115 AM CDT...

At 1046 AM CDT, Doppler radar was tracking a strong thunderstorm near
Volland, moving southeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Alma and Volland.

LAT...LON 3895 9644 3906 9636 3898 9606 3885 9616
TIME...MOT...LOC 1546Z 293DEG 22KT 3897 9636

Hennecke
Special weather statement, May 31, 11:14 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
1114 AM CDT WED MAY 31 2017

KSZ038-039-055-311645-
Wabaunsee-Shawnee-Osage-
1114 AM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHAWNEE...
SOUTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 1145 AM
CDT...

At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eskridge, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Eskridge and Harveyville.

This includes Kansas Turnpike between mile markers 160 and 161.

LAT...LON 3878 9594 3889 9622 3898 9616 3890 9586
      3880 9590
TIME...MOT...LOC 1614Z 291DEG 22KT 3890 9615

Hennecke
Special weather statement, May 31, 11:46 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
1146 AM CDT WED MAY 31 2017

KSZ038-039-055-311730-
Wabaunsee-Shawnee-Osage-
1146 AM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE...EAST CENTRAL
WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 1230 PM CDT...

At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Dover, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Southern Topeka, Carbondale, Auburn, Scranton and Berryton.

This includes Kansas Turnpike between mile markers 160 and 172.

LAT...LON 3882 9599 3895 9597 3894 9560 3876 9562
TIME...MOT...LOC 1646Z 279DEG 21KT 3888 9593

Hennecke
Local storm report, May 31, 12:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             4 SW AUBURN             38.87N 95.87W
05/31/2017  E1.00 INCH       OSAGE              KS   TRAINED SPOTTER

&&
Local storm report, May 31, 12:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1206 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     HAIL             4 S AUBURN              38.85N 95.82W
05/31/2017  M1.50 INCH       OSAGE              KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:35 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage40 min
May 30, 8:13 PM CDTSpecial Weather StatementTOPFranklin32 min
May 30, 8:58 PM CDTSpecial Weather StatementTOPFranklin32 min
May 31, 2:44 AM CDTSpecial Weather StatementTOPCoffey31 min
May 31, 3:19 AM CDTSpecial Weather StatementTOPCoffey41 min
May 31, 4:59 AM CDTSpecial Weather StatementTOPCoffey31 min
May 31, 5:48 AM CDTSpecial Weather StatementTOPAnderson42 min
May 31, 10:22 AM CDTSpecial Weather StatementTOPWabaunsee23 min
May 31, 10:46 AM CDTSpecial Weather StatementTOPWabaunsee29 min
May 31, 11:14 AM CDTSpecial Weather StatementTOPWabaunsee31 min
May 31, 11:46 AM CDTSpecial Weather StatementTOPShawnee44 min
May 31, 11:50 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee25 min
May 31, 12:32 PM CDTSpecial Weather StatementTOPOsage28 min
May 31, 12:38 PM CDTSpecial Weather StatementTOPDouglas37 min
May 31, 12:47 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin28 min
May 31, 12:48 PM CDTSevere Thunderstorm WarningTOPFranklin42 min
May 31, 12:56 PM CDTSpecial Weather StatementTOPOsage34 min
May 31, 1:30 PM CDTSevere Thunderstorm WarningTOPFranklin15 min
May 31, 1:42 PM CDTAreal Flood AdvisoryTOPFranklin63 min
May 31, 1:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey11 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.